Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 28, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 2, 2017, 7:19 PM PDT for San Bernardino County, California. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 7:19 PM PDT (02:19 UTC)
- Expired
- Aug 2, 2017, 7:45 PM PDT
- In force
- 26 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 79 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 3193 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
947
WUUS55 KVEF 030219
SVRVEF
CAC071-030245-
/O.NEW.KVEF.SV.W.0028.170803T0219Z-170803T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
719 PM PDT WED AUG 2 2017
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
East central San Bernardino County in southern California...
* Until 745 PM PDT
* At 719 PM PDT, a severe thunderstorm was located over Highway 95
just north of I-40, or 18 miles southwest of Laughlin, moving
northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Highway 95 north of I-40.
This includes Interstate 40 in California between mile markers 128
and 138.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3502 11502 3513 11478 3505 11469 3490 11464
3483 11483
TIME...MOT...LOC 0219Z 151DEG 9KT 3494 11478
HAIL...1.00IN
WIND...60MPH
$$
Morgan1 follow-up statement
227
WWUS55 KVEF 030238
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
738 PM PDT WED AUG 2 2017
CAC071-030247-
/O.EXP.KVEF.SV.W.0028.000000T0000Z-170803T0245Z/
San Bernardino CA-
738 PM PDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 745 PM PDT...
Thunderstorms over Highway 95 north of Interstate 40 had weakened,
and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3502 11502 3513 11478 3505 11469 3490 11464
3483 11483
TIME...MOT...LOC 0237Z 151DEG 9KT 3498 11481
$$
MorganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:35 PM PDT, 5 hours 44 minutes earlier.
Area forecast discussion, Aug 2, 1:35 PM PDT, 5 hours 44 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 135 PM PDT Wed Aug 2 2017 .SYNOPSIS...Scattered to numerous thunderstorms are expected across the region the next few days. A few stronger storms will pose the risk of flash flooding and strong winds. Thunderstorm coverage will trend more isolated and shift eastward Friday into the weekend with thunderstorm activity becoming more limited to the higher terrain by Sunday. Temperatures will be near normal through the period. && .SHORT TERM...Today through Friday Morning Scattered thunderstorm activity is underway this afternoon across mainly the higher terrain north and east of Las Vegas. Meanwhile...widespread cloud cover has suppressed development thus far across most of San Bernardino county. Still anticipating a significant uptick in convection propagating into the lower elevations this evening, thanks in part to substancial daytime heating and instability build up, a moderate mid level flow, and broad divergence aloft promoting lift. High resolution guidance suggests strong storms moving west out of Mohave county, merging with activity propagating southwest out of Lincoln county and SW Utah, then developing westward as a large complex across the SB/Inyo county line region this late this evening. The most favorable timeframe for the Las Vegas metro to see storm activity with this pattern will be in the 5 - 11pm time frame. Flash Flooding will be possible with the strongest storms but storm motion of 10-15 mph will tend to limit precipitation amounts somewhat. Greatest Flash Flood risk will likely be across the Death Valley region later this evening. Tonight, the complex which develops this evening will gradually push west across Western San Bern and southern Inyo Counties while a vort max moves across southern Mohave into eastern San Bern counties overnight. This vort max may ignite some additional showers and storms overnight, and I maintained slight/chance PoPs overnight across the southern two thirds of the region with this feature in mind. This same feature will push abundant cloud cover into the region Thursday which will complicate the thunderstorm outlook by potentially reducing the daytime heating curve and instability build up. Current outlook suggests best potential for additional storms tomorrow may come in the form of a complex moving southeast out of Lincoln and Nye counties and pushing into northern Mohave county, possibly Clark County during the late evening. Bottom line...the next couple days will be active so be prepared for strong winds, locally heavy rainfall, and dangerous lightning if you encounter thunderstorm activity. And as is the nature of the monsoon, a few locations will get missed entirely. .LONG TERM.... Friday through Wednesday It looks like the disturbance that moves around the southern periphery of the Great Basin ridge over southern California during the short term will be become less of a player on Friday as the feature is progged to be along the central California coast. This 00z cycle of models is more bullish that the airmass across the Mojave Desert and northwest Arizona will see less convection as mid- level drying and warming associated with more westerly flow aloft limits instability. GFS precipitable water values on Friday range mostly between 0.75"-1.25", but by next Wednesday values range mostly between 0.50-0.75". Models do insists there will be enough moisture and instability each day associated with the Great Basin convergence zone running from northern Inyo County northeast into northern Lincoln County to support a slight chance of showers and thunderstorms. Outside of thunderstorms no significant winds are forecast while high temperatures will be at or slightly below normal during the period. && .FIRE WEATHER...Scattered to numerous thunderstorms expected the next couple of days, with gradually drying commencing Friday. Over the weekend, storm activity will begin favoring the higher terrain of mainly southern Nevada and Northwest Arizona. Even drier conditions are expected to push in next week, with only isolated thunderstorms expected across the southern Great Basin and higher elevations of Mohave county. Temperatures will be near normal through the period. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Increasing moisture will bring increasing thunderstorm chances, which could produce additional runoff that could rapidly increase flows beginning on Wednesday. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...Prevailing light, easterly flow around 8 knots or less this afternoon could change quickly this evening as thunderstorm outflows will likely move through the valley at some point. The best time period for this to occur will be between 01z- 05z but there is low confidence as to the direction and strength at which these should occur. Consensus has a brief, southeast push during that time frame which has been included in the current package. Otherwise, SCT-BKN mid/high clouds are expected overnight with south to southwest winds around 10 knots or less becoming light and variable Thursday morning. These will again turn easterly late morning with increasing chances for showers and storms tomorrow afternoon/evening around the valley. For the rest of southern Nevada, northwest Arizona and southeast California...Diurnal wind pattern is expected through late this afternoon before shower and storm development increases which could push brief, erratic wind gusts and wind shifts through the terminals this evening. Best timing for this activity will be 00z-06z. Have included VCTS as all sites as confidence is low in storms directly passing over any of the terminals at this time. Once storms die down overnight, similar wind pattern is expected into Thursday with primarily light, diurnal winds through late Thursday afternoon when coverage of showers and storms increases across the region. && && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Outler LONG TERM...Pierce AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 2, 5:11 PM PDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
511 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 11 W VALENTINE 35.41N 113.86W
08/02/2017 MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED SMALL LIMBS DOWN
AND STREET SIGNS DOWN NEAR VALLE VISTA.
&&
CKLocal storm report, Aug 2, 5:23 PM PDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM FLASH FLOOD 11 ENE PANAMINT SPRINGS 36.40N 117.28W
08/02/2017 INYO CA LAW ENFORCEMENT
CHP RELAYED REPORT FROM DEATH VALLEY
OFFICIALS OF MUD AND DEBRIS ALONG HWY190.
&&
CKLocal storm report, Aug 2, 6:21 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
621 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD 14 W PANAMINT SPRINGS 36.33N 117.72W
08/02/2017 INYO CA LAW ENFORCEMENT
CHP PERSONNEL CALLED ABOUT A ROAD CLOSURE
ALONG HWY190 DUE TO 6 INCHES OF WATER
FLOWING ACROSS ROADWAY.
&&
CKLocal storm report, Aug 2, 6:50 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
650 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM FLASH FLOOD 9 WNW VALENTINE 35.42N 113.81W
08/02/2017 MOHAVE AZ PUBLIC
PUBLIC REPORTS VIA SOCIAL MEDIA WASHES
FLOWED OVER ROUTE 66 LEAVING THICK MUD ON
EASTBOUND LANE AT ANTARES ROAD.
&&
CFSLocal storm report, Aug 2, 7:02 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
702 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND GST 1 NE MOHAVE VALLEY 34.94N 114.58W
08/02/2017 E60 MPH MOHAVE AZ TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 60 MPH GUST AND
VISIBILITY ESTIMATED LESS THAN QUARTER MILE
NEAR MOHAVE VALLEY.
&&
CKLocal storm report, Aug 2, 7:04 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
704 PM PDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM FLASH FLOOD OATMAN 35.03N 114.38W
08/02/2017 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTS 1.9 INCHES OF RAIN IN HALF
AN HOUR. AT LEAST 6 INCHES OF WATER FLOWING
ACROSS THE GROUND.
&&
CFSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:53 PM PDT | Flash Flood Warning | VEF | Inyo | 2 hr |
| Aug 2, 7:36 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Aug 2, 8:09 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 2, 8:19 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 2, 8:57 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Aug 2, 9:54 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 2, 10:04 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 3 hr |
| Aug 2, 11:36 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 3, 2:27 AM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 21 hr |
| Aug 3, 6:02 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 3, 7:41 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 3, 8:59 AM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 3, 2:00 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.